Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 43, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 30, 1996, 10:29 AM EDT for Brevard County, Osceola County, Florida. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 30, 1996, 10:29 AM EDT (14:29 UTC)
- Expired
- Apr 30, 1996, 11:30 AM EDT
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
Counties Brevard County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 28 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 11:15 AM EDT | Tornado F0 | Holopaw, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 2.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 301430 SVRMLB FLC097-009-301530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 1029 AM EDT TUE APR 30 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL FLORIDA ...EASTERN OSCEOLA COUNTY IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 1030 AM...DOPPLER RADAR IN MELBOURNE SHOWED A CLUSTER OF SEVERE STORMS 5 MILES NORTHEAST OF HOLOPAW. THE STORMS WERE MOVING NORTHEAST AT 40 MPH AND WILL AFFECT NORTHEAST OSCEOLA AND NORTHERN AND CENTRAL BREVARD COUNTY THROUGH 1100 AM...AND SOUTHERN BREVARD COUNTY BETWEEN 11 AND 1130 AM. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 9:35 AM EDT, 54 minutes earlier.
Area forecast discussion, Apr 30, 9:35 AM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 935 AM EDT TUE APR 30 1996 FOR THE MORNING UPDATE...LARGE AREA OF HEAVY SHOWERS/STORMS MOVING ACROSS THE AREA AS PREVIOUSLY EXPECTED. SEVERE POTENTIAL CONTINUES PREDOMINANTLY FOR REGION FROM LAKE OKEECHOBEE TO ORLANDO...DAYTONA BEACH...AND POINTS EAST. RECENT RADAR VAD WIND PROFILE ESTIMATES 50 KNOTS AT 2 KFT. THE PREVIOUS FORECAST COVERED THE SITUATION AND NO SIGNIFICANT AMENDMENTS ARdE SUGGESTED. PETERSEN
In the hours before
Special weather statement, Apr 30, 4:52 AM EDT, 5 hours 37 minutes before
FLZ041-044>047-053-054-058-059-064-501-301030- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 445 AM EDT TUE APR 30 1996 ...SEVERE THUNDERSTORMS POSSIBLE THROUGH EARLY A
Special weather statement, Apr 30, 7:00 AM EDT, 3 hours 29 minutes before
FLZ041-044>047-053-054-058-059-064-501-301230- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 700 AM EDT TUE APR 30 1996 ...SEVERE THUNDERSTORM WATCH FOR ALL OF EAST CENTRAL FLORIDA UNTIL 200 PM... AT 700 AM...SATELLITE IMAGERY AND RADAR CONTINUED TO INDICATE A LINE OF STRONG THUNDERSTORMS EXTENDING FROM JACKSONVILLE AND OCALA TO LEESBURG AND LAKELAND. ASECOND LINE OF STORMS WAS FROM ST PETERSBURG TO ABOUT 100 MILES OFFSHORE FORT MYERS. ADDITIONAL STORMS WERE DEVELOPING INLAND EAST OF SARASOTA AND PORT CHARLOTTE. INDIVIDUAL STORMS WERE MOVING NORTH-NORTHEAST AT 40 MPH WHILE THE LINE MOVED EAST AT 20 MPH. THESE STORMS WERE IN ADVANCE OF A STRONG COLD FRONT WHICH WILL CROSS CENTRAL FLORIDA THIS AFTERNOON AND EARLY EVENING. THIS LINE OF STORMS IS CURRENTLY MOVING INTO LAKE AND WESTERN VOLUSIA COUNTIES...AND WILL CONTINUE ACROSS THE REST OF EAST CENTRAL FLORIDA THROUGH THE LATE MORNING. SOME OF THE ACTIVITY IN THE GULF MAY AFFECT AREAS FROM STUART AND LAKE OKEECHOBEE TO JUPITER DURING THE EARLY AFTERNOON. ABUNDANT LOW LEVEL MOISTURE...STRONG LOW LEVEL WINDS AND A FAVORABLE UPPER LEVEL JET STREAM COULD ALLOW SOME OF THESE STORMS TO BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING...AND POSSIBLY SOME HAIL. MARINE OUTLOOK...STRONG THUNDERSTORMS WILL BEGIN TO AFFECT THE COASTAL WATERS NORTH OF CAPE CANAVERAL BETWEEN 800 AM AND 1000 AM. POINTS FARTHER SOUTH BETWEEN THE CAPE AND JUPITER INLET WILL BE AFFECTED BETWEEN 1000 AM AND 400 PM. STORMS WILL MOVE NORTH TO NORTHEAST AT NEAR 35 KNOTS AND WILL LIKELY PRODUCE DEADLY CLOUD TO WATER LIGHTNING...STRONG GUSTY WINDS AND LOCALLY ROUGH SEAS. SMALL HAIL AND ISOLATED WATERSPOUTS MAY ALSO BE POSSIBLE. RESIDENTS AND MARINE INTERESTS ACROSS EAST CENTRAL FLORIDA SHOULD STAY TUNED TO THE LATEST INFORMATION REGARDING THIS DEVELOPING WEATHER SITUATION BY LISTENING TO NOAA WEATHER RADIO...OR YOUR LOCAL TV OR RADIO STATIONS. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD RELAY ANY REPORTS OF SIGNIFICANT WEATHER SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:30 AM EDT | Severe Thunderstorm Warning | MLB | Lake | 30 min |
| Apr 30, 9:02 AM EDT | Severe Thunderstorm Warning | MLB | Osceola | 58 min |
| Apr 30, 10:00 AM EDT | Severe Thunderstorm Warning | MLB | Volusia | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.